| || |
Hello all, I am new to the forum. I am a 28 year old male that has anxiety, panic disorder (now under control) and insomnia. I wante to share my recent experience with some meds I took to see what people think. First off I have been on Buspar, amitriptyline and propanolol for about a year. The amitriptyline was intended to treat insomnia, and it has to a certain degree, although I believe it has had more of a positive effect than helping me sleep as it is a serotonin elevating drug. Recently ( 2 weeks ago) I went to my doc because there was one bad thing about the amitriptyline, in order for it to treat my insomnia I HAD to take it on an empty stomach, if I eat dinner before I take it, it does not help me sleep. The consequence of this is that I have had to eat dinner at roughly 8 to 8:30 every night in order to gaurantee I would sleep ( without sleep I turn into an anxiety driven maniac). Eating this late has become burdensome, not only has it caused weight gain, my wife is fed up with it, hence the trip to the doc to discuss what can be done. First my doc tells me that crushing amitriptyline (and taking after I have eaten) will not work, but he has me try it anyway so I try it for a few nights and what do you know it does not work. So I call the office and get the message to him. Next he gives me a script for hydroxyzine liquid, this is a prescription antihistamine that causes drowsyness. I take this stuff for almost a week, and not only does it not help me fall asleep very well, it also causes me to start waking at night more frequently than normal. So I call the doc's office again, oh he is on vacation, ok, but another doctor called in another script for you to try. So I go pick it up, it's Trazodone, another antidepressant. So I take my buspar 30mg, amitriptyline 100mg and now trazodone 150mg, within an hour I feel sick, I am stumbling around, confused, nausiated, have cold sweats, rapid heart beat, and feel like I'm spinning like I'm drunk. I go lay in bed and bear with it for a few hours untill I'm able to pass out. I wake up the next day and I feel better, but, I still feel a little nausiated and light headed, this continues for the day. Now I'm fine. So I start reading some stuff online ( from reputable sources) about my symptoms and find "serotonin syndrome", and the combination of trazodone and buspar is known to cause this, Sure seems like although it may have been a mild case (where a rapid surge in serotonin made me sick, but went away within 24 hours) I had serotonin syndrome. I was PISSED, I call the doc's office, speak to a nurse and explain all of this to her and basically tell her that this was irresponsible of them to prescribe me 3 serotonin stimulating drugs all at once. Her responce was, well it looks like you were supposed to stop taking the amitriptyline, my responce is hmmm nobody told me this! AND you can't just stop taking an antidepressant cold turkey, you have to taper off of it.( are these people morons?!) Her only way to help was oh well you need to make an appointment to come in and see your doc again about this, which I understand but I am still pissed, this just seems sooooo irresponsible for a doctors office to do. SO I don't know what to do at this point, or if it really was serotonin syndrome or not, but I sure the hell never want to feel that again. Thanks for listening to my rant, any input/comments/advice is welcomed and appreciated.
Forgive me for posting a reply to my own post, I don't see how to edit it? Just wanted to throw out there that I asked this nurse to get me a referal to a sleep specialist, and her responce was, well I don't think there is such a thing, only for people with sleep apnea! Are you kidding me no such thing as a sleep specialist? I'm pretty damn sure there is!